Detailed fingerprint patterns from 1 patient, obtained before (A), during (B), and after (C) treatment with capecitabine. The arrowhead points to the complete loss of friction ridge details, which has recovered completely after treatment discontinuation.
Customize your JAMA Network experience by selecting one or more topics from the list below.
van Doorn L, Veelenturf S, Binkhorst L, Bins S, Mathijssen R. Capecitabine and the Risk of Fingerprint Loss. JAMA Oncol. 2017;3(1):122–123. doi:10.1001/jamaoncol.2016.2638
Anticancer treatments are frequently accompanied by cutaneous adverse effects: capecitabine treatment induces hand-foot syndrome (HFS) in approximately 50% to 60% of patients, whereas hand-foot skin reaction (HFSR) has been reported in 19% to 34% of patients treated with the tyrosine kinase inhibitors (TKIs) sunitinib malate or sorafenib tosylate.1 Ultimately, these cutaneous adverse events are believed to result in the loss of fingerprints, which, to our knowledge, has been described anecdotally for patients treated with capecitabine2-6 and can cause serious identification problems. We assessed the association of HFS and HFSR with fingerprint quality.
This prospective cohort study was performed at the Erasmus MC Cancer Institute, Rotterdam, the Netherlands, and included 337 ten-fingerprint sets from 150 patients. The principal inclusion criterion was a planned daily treatment with capecitabine (as monotherapy or combination therapy) or a TKI. Previous treatment with these drugs was not allowed. Fingerprints were taken from all patients’ fingers using a digital fingerprint scanner (MorphoLivescan; Morpho) before treatment, within 6 to 10 weeks after the start of treatment, and after treatment discontinuation. At the same time, digital photographic images (Nikon Corporation) were made of the palms and fingers of patients to detect abnormalities that could affect the fingerprints. Three dactyloscopists and a detective from the Netherlands National Police Agency visually assessed fingerprints and images, respectively. The baseline fingerprints were compared with the fingerprints during treatment and were scored on the overall quality of friction ridge details and the suitability for individualization purposes. A 5-point scale was used on which slight improvement was scored as 1, no changes as 2, slightly decreased quality as 3, major loss of quality as 4, and total loss of fingerprint quality as 5. The scores were averaged, and, subsequently, these results were dichotomized to severe quality loss (score 4-5) or no severe changes in fingerprints (score 1-3). The severity levels of HFS and HFSR were graded according to the National Cancer Institute’s Common Terminology Criteria for Adverse Events version 4.03. Groups were compared using a χ2 test. The institutional review board of the Erasmus MC Cancer Institute approved the study protocol, and written informed consent was obtained from all patients.
Between July 5, 2013 and July 12, 2015, we recorded 337 ten-fingerprint sets with corresponding digital images from 150 patients. A total of 112 patients, predominantly having colorectal cancer (n = 49) or hepatocellular carcinoma (n = 31), provided fingerprints at baseline and during treatment, of which 66 patients were treated with capecitabine and 46 patients with the TKIs sorafenib (n = 30), pazopanib hydrochloride (n = 10), or sunitinib (n = 6). Within 8 weeks of treatment, severe quality loss of fingerprints (Figure) was noticed in 9 patients (14%) treated with capecitabine and in 1 patient (2%) treated with the TKI sunitinib. In addition, HFS and HFSR were observed in 46 patients (70%) treated with capecitabine and in 21 patients (46%) treated with TKIs. The grades for HFS and HFSR were not associated with the incidence of severe fingerprint quality loss (P = .43 and P = .41, respectively). Severe fingerprint quality loss recovered completely within 2 to 4 weeks after treatment discontinuation in all 3 patients who were able to provide posttreatment fingerprints.
Severe fingerprint quality loss is a frequent adverse event during capecitabine treatment. We demonstrated that HFS is not associated with the loss of fingerprints, which seems to be reversible after treatment discontinuation. Still, the fingerprint loss may cause significant difficulties for patients in their daily lives because this adverse effect of capecitabine treatment has caused identification problems at state borders.2,3,6 Moreover, fingerprints are increasingly used for identification on personal electronic devices, such as smartphones and computer laptops. Although fingerprint loss has no clinical significance, physicians should be aware of its major consequences in the daily lives of the affected patients.
Corresponding Author: Leni van Doorn, MSc, Department of Medical Oncology, Erasmus MC Cancer Institute, Wytemaweg 80, 3015 CN, Rotterdam, the Netherlands (email@example.com).
Published Online: August 25, 2016. doi:10.1001/jamaoncol.2016.2638
Author Contributions: Dr Mathijssen and Ms van Doorn had full access to all the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis.
Study concept and design: All authors.
Acquisition, analysis, or interpretation of data: All authors.
Drafting of the manuscript: van Doorn, Veelenturf, Bins, Mathijssen.
Critical revision of the manuscript for important intellectual content: All authors.
Statistical analysis: van Doorn, Veelenturf, Bins.
Administrative, technical, or material support: All authors.
Study supervision: Veelenturf, Mathijssen.
Conflict of Interest Disclosures: None reported.
Additional Contributions: John Riemen and Bart Kraus provided technical advice and contributed in borrowing the fingerprint scanner from Morpho. In addition, John Turfboer, Anne Borgman van Vliet, and Liesbeth Rensen, the dactyloscopists, performed the fingerprint analyses. None received financial compensation for their work.